Focus on Pharmacology: Digoxin and Digoxin Toxicity
Digoxin is a relatively common medication used to control heart rate in atrial fibrillation, atrial flutter and paroxysmal atrial tachycardia.
How does digoxin work?
Digoxin increases the force of the myocardial contraction, prolongs the refractory period of the AV node and slows conduction through the SA and AV nodes. The result? Increased cardiac output and decreased heart rate.
- Increased cardiac output = positive inotropic effect
- Decreased heart rate = negative chronotropic effect
Who SHOULDN’T get digoxin?
Anyone with an AV block or an uncontrolled ventricular arrhythmia. Also, if your patient has idiopathic hypertrophic subaortic stenosis or constrictive pericarditis, digoxin will be a no-go for them. You definitely want to be VERY careful when giving digoxin to patients with hypokalemia, hypercalcemia or hymomagnasemia as this greatly increases the risk of digoxin toxicity (especially the hypokalemia!)
So, you’re giving the digoxin. What next?
When administering digoxin, you’re going to watch your patient’s heart rate/rhythm and monitor for hypotension. You’ll also need to monitor your patient for potential adverse reactions. The most common include:
- Arrhythmias (not as common but could be VERY serious!)
Oh no! Your patient has digoxin toxicity. Now what?
Nursing school exams and the NCLEX love asking about digoxin toxicity. But don’t worry…these questions are easy to spot! To correctly answer a question about digoxin toxicity, you need to know the hallmark signs and symptoms:
Nausea/vomiting, bradycardia and seeing yellow
Your patient has digoxin toxicity. Oh no!
Sometimes patients will come in with an overdose that is completely by accident and it can often be due to them taking different brand-name drugs of the same medication. For example, digoxin goes by other names as well including Lanoxin, Lanoxicaps and Digitek. Or, maybe they’re simply taking too high a dose, or perhaps they have some renal impairment. It’s also interesting to note that patients taking erythromycin or tetracycline (both of which kill gut bacteria) can develop digoxin toxicity even when taking their standard dose. This is because gastrointestinal bacteria metabolize some of the digoxin before it’s actually absorbed. Fascinating! Regardless of the cause, if your patient on the exam has these hallmark symptoms, you need to know what to do:
- Cardiac monitoring
- Have the pacer pads ready
- It’s also a good idea to have atropine at the bedside just in case
- Maintain K in the high-normal range (remember hypokalemia potentiates the toxicity)
- Actually, just plan to keep all electrolytes in balance
- If severe, consider administering the antidote Digibind (verrrry expensive…almost $800 a vial and patients will often need more than one!)
Digoxin fun facts to make you the star of the party!
- A Scottish doctor named William Withering is credited with the discovery of digoxin
- Dr. Withering heard of a gypsy who used an herbal remedy to help a patient recover from a heart condition
- The main ingredient in this herbal remedy was the purple foxglove, digitalis purpurea
- Digitalis has been used since the dark ages as both a poison if taken internally and a therapy for wound healing when applied topically
- Dr. Withering introduced the medication officially for use in cardiac patients in 1785
Want to learn pharmacology in 5 minutes or less? Sign up to get notified when my audio-based program Fast Pharmacology launches in Fall 2023!
The information, including but not limited to, audio, video, text, and graphics contained on this website are for educational purposes only. No content on this website is intended to guide nursing practice and does not supersede any individual healthcare provider’s scope of practice or any nursing school curriculum. Additionally, no content on this website is intended to be a substitute for professional medical advice, diagnosis or treatment.
Digitalis. (n.d.). Retrieved August 23, 2018, from https://www.ch.ic.ac.uk/vchemlib/mim/bristol/digitalis/digitalis_text.htm
Vallerand, A. H., Sanoski, C. A., & Quiring, C. (2009). Daviss drug guide for nurses. Philadelphia, PA: F.A. Davis Company.